EconPapers    
Economics at your fingertips  
 

Choosing Prior Hyperparameters: With Applications to Time-Varying Parameter Models

Pooyan Amir-Ahmadi, Christian Matthes and Mu-Chun Wang
Authors registered in the RePEc Author Service: Pooyan Amir Ahmadi ()

Journal of Business & Economic Statistics, 2020, vol. 38, issue 1, 124-136

Abstract: Time-varying parameter models with stochastic volatility are widely used to study macroeconomic and financial data. These models are almost exclusively estimated using Bayesian methods. A common practice is to focus on prior distributions that themselves depend on relatively few hyperparameters such as the scaling factor for the prior covariance matrix of the residuals governing time variation in the parameters. The choice of these hyperparameters is crucial because their influence is sizeable for standard sample sizes. In this article, we treat the hyperparameters as part of a hierarchical model and propose a fast, tractable, easy-to-implement, and fully Bayesian approach to estimate those hyperparameters jointly with all other parameters in the model. We show via Monte Carlo simulations that, in this class of models, our approach can drastically improve on using fixed hyperparameters previously proposed in the literature. Supplementary materials for this article are available online.

Date: 2020
References: Add references at CitEc
Citations: View citations in EconPapers (5) Track citations by RSS feed

Downloads: (external link)
http://hdl.handle.net/10.1080/07350015.2018.1459302 (text/html)
Access to full text is restricted to subscribers.

Related works:
Working Paper: Choosing Prior Hyperparameters: With Applications To Time-Varying Parameter Models (2018) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:taf:jnlbes:v:38:y:2020:i:1:p:124-136

Ordering information: This journal article can be ordered from
http://www.tandfonline.com/pricing/journal/UBES20

DOI: 10.1080/07350015.2018.1459302

Access Statistics for this article

Journal of Business & Economic Statistics is currently edited by Eric Sampson, Rong Chen and Shakeeb Khan

More articles in Journal of Business & Economic Statistics from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().

 
Page updated 2022-06-11
Handle: RePEc:taf:jnlbes:v:38:y:2020:i:1:p:124-136